Mississippi, 2021

Damaging Wind in Mississippi, June 11, 2021

June 11, 2021 · NWS MEG · 1 event in 1 county or zone

The upper low that had stalled over the region was finally weakening resulting in an end to widespread heavy rain. However, less areal coverage of rainfall resulted in more instability and a few severe storms across north Mississippi by late in the day on June 11, 2021.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

The upper low that had stalled over the region was finally weakening resulting in an end to widespread heavy rain. However, less areal coverage of rainfall resulted in more instability and a few severe storms across north Mississippi by late in the day on June 11, 2021.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 11, 1:48 PM CST, 3 hours 2 minutes earlier.

Area forecast discussion, Jun 11, 1:48 PM CST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
248 PM CDT Fri Jun 11 2021

.SHORT TERM (Tonight through Saturday)...
Convection has finally started to pop up over the area this
afternoon. Instability is quite robust with SPC mesoanalysis
showing 4000 J/KG SBCAPE but we're lacking shear. There seems to
be a boundary from Cherry Valley to about Tishomingo. Our fingers
are crossed that areas that have already seen a lot of flooding
will be missed, but the good news is that rain won't be as
widespread. Storms should start to end by midnight, but a MCS
should push down from Missouri and decay as it tracks into
Arkansas. CAMs show this feature bringing some patchy showers
overnight but nothing too bad. Outside of that, there could be
some patchy fog near the Tennessee River tonight.

Convection will likely develop over the Mid-South on Saturday, with
moderate instability and bulk shear at about 30 knots with northly
flow. Unfortunately heat indices around 100 degrees are likely by
Saturday afternoon. Highs Saturday will be in the upper 80s to
lower 90s.

.LONG TERM...(Saturday night through Friday)...
Transitional period as the upper ridge over the Central Plains
retrogrades into the Rocky Mountain west. This will allow for an
upper trough to carve out across the eastern US. A northerly
surface flow of lower dew points will develop in response for much
of next week.

In the meantime thunderstorms are forecast to scatter across the
region on Saturday night and Sunday.  Due to abundant soil moisture
some heat index values may rise to around 100 degrees in the
afternoon.  Although temperature values next week will rise to
around 90 degrees, with lower dew points, the heat index is not
expected to rise above 100.

 Belles

&&

.AVIATION...
/18z TAFs/

Ceilings are gradually improving with cloud bases generally 2-3
kft. Expect prevailing VFR conditions this afternoon and evening
though tempo vis/ceiling restrictions are likely within scattered,
diurnal convection. Instability will persist overnight with
isolated storms diminishing near sunset. An MCS is expected to
develop over KS/MO this afternoon, diving southeast tonight. This
system is likely to remain west of the Mid-South, but VCSH was
maintained overnight for MEM/JBR given the potential for a few
nocturnal storms. A similar threat will exist farther east as
well, albeit much lower confidence.

Some guidance indicates the potential for low ceilings tonight
across the TN Valley into portions of northeast MS. Confidence is
low but it wouldn't be a huge surprise to see some light fog
and/or stratus late tonight with a tempo stratoCu MVFR deck by
mid-morning as heating commences. Scattered convection will be
around again Saturday afternoon.

MJ

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch until 7 PM CDT this evening for Lee AR-
     Phillips.

MO...None.
MS...Flash Flood Watch until 7 PM CDT this evening for Alcorn-Benton
     MS-Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee
     MS-Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
     Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.

TN...None.
&&
Hazardous weather outlook, Jun 11, 4:41 PM CST, 9 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Memphis TN
541 PM CDT Fri Jun 11 2021

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-130045-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
541 PM CDT Fri Jun 11 2021

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Tonight

A few strong to perhaps a severe thunderstorm is possible across
the Mid-South into this evening. Damaging winds is the main threat
for any thunderstorms that become severe. Localized heavy rainfall
is also possible, especially across North Mississippi.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

For Saturday there is a marginal risk for thunderstorms generally
south of I-40. Strong thunderstorms are possible again on Sunday.  A
heat index around 100 degrees is forecast both days

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jun 11, 2:26 PM CST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Memphis TN
326 PM CDT Fri Jun 11 2021

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-112230-
Clay-Greene-Craighead-Poinsett-Mississippi-Cross-Crittenden-
St. Francis-Lee AR-Phillips-Dunklin-Pemiscot-DeSoto-Marshall-
Benton MS-Tippah-Alcorn-Tishomingo-Tunica-Tate-Prentiss-Coahoma-
Quitman-Panola-Lafayette-Union-Pontotoc-Lee MS-Itawamba-
Tallahatchie-Yalobusha-Calhoun-Chickasaw-Monroe-Lake-Obion-
Weakley-Henry-Dyer-Gibson-Carroll-Benton TN-Lauderdale-Tipton-
Haywood-Crockett-Madison-Chester-Henderson-Decatur-Shelby-Fayette-
Hardeman-McNairy-Hardin-
Including the cities of Piggott, Corning, Paragould, Jonesboro,
Harrisburg, Blytheville, Wynne, West Memphis, Forrest City,
Marianna, Helena, West Helena, Kennett, Caruthersville,
Southaven, Olive Branch, Holly Springs, Ashland, Ripley MS,
Corinth, Iuka, Tunica, Senatobia, Booneville, Clarksdale, Marks,
Batesville, Oxford, New Albany, Pontotoc, Tupelo, Fulton,
Charleston, Water Valley, Coffeeville, Bruce, Calhoun City,
Houston, Okolona, Amory, Aberdeen, Tiptonville, Union City,
Martin, Dresden, Paris, Dyersburg, Humboldt, Milan, Huntingdon,
Camden, Ripley TN, Covington, Brownsville, Alamo, Jackson,
Henderson, Lexington, Parsons, Decaturville, Bartlett,
Germantown, Collierville, Memphis, Millington, Somerville,
Oakland, Bolivar, Selmer, and Savannah
326 PM CDT Fri Jun 11 2021

...Summer Heat and Humidity Arrives Across the Mid-South...

The combination of very warm temperatures along with increasing
humidity is causing the heat index to rise to around 100 degrees
across parts of the region this afternoon.

This is the first time since last summer that we've experienced
such heat and humidity. Thus, for those who are outside for
extended periods of time, please take precaution, drink plenty of
fluids and take periods of rest.

The heat and humidity will stick around for the weekend with the
heat index once again rising to around 100 degrees on Saturday
and Sunday afternoon. Again, those engaged in outdoor activities
are urged to be prepared and take precaution.
Special weather statement, Jun 11, 3:03 PM CST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Memphis TN
403 PM CDT Fri Jun 11 2021

MSZ009-016-017-112130-
Itawamba MS-Lee MS-Prentiss MS-
403 PM CDT Fri Jun 11 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 430 PM CDT
FOR...

Northwestern Itawamba County in northeastern Mississippi...
Northeastern Lee County in northeastern Mississippi...
South central Prentiss County in northeastern Mississippi...

At 402 PM CDT...a strong thunderstorm producing winds up to 40 mph
was located near Mantachie, or 10 miles northwest of Fulton, moving
south at 20 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northwestern Itawamba...northeastern Lee and south central
Prentiss Counties should monitor this storm closely.

LAT...LON 3447 8860 3451 8844 3427 8825 3422 8859
TIME...MOT...LOC 2102Z 338DEG 17KT 3440 8850

MJ
Special weather statement, Jun 11, 4:06 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Memphis TN
506 PM CDT Fri Jun 11 2021

MSZ016-017-024-112230-
Itawamba MS-Monroe MS-Lee MS-
506 PM CDT Fri Jun 11 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 530 PM CDT
FOR...

Southwestern Itawamba County in northeastern Mississippi...
Northeastern Monroe County in northeastern Mississippi...
Southeastern Lee County in northeastern Mississippi...

At 506 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Smithville, or 9
miles northeast of Amory, moving south at 25 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southwestern Itawamba...northeastern Monroe and
southeastern Lee Counties should monitor this storm closely.

LAT...LON 3379 8853 3423 8863 3421 8834 3401 8821
      3386 8823
TIME...MOT...LOC 2206Z 338DEG 23KT 3412 8841
Special weather statement, Jun 11, 4:18 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Memphis TN
518 PM CDT Fri Jun 11 2021

MSZ002-003-013>015-112245-
Lafayette MS-Pontotoc MS-Marshall MS-Union MS-Benton MS-
518 PM CDT Fri Jun 11 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 545 PM CDT
FOR...

Northeastern Lafayette County in northwestern Mississippi...
Northwestern Pontotoc County in northeastern Mississippi...
Southeastern Marshall County in northwestern Mississippi...
Western Union County in northeastern Mississippi...
South central Benton County in northeastern Mississippi...

At 518 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Bethlehem, or 13
miles southeast of Wall Doxey State Park, moving south at 20 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Lafayette...northwestern Pontotoc...
southeastern Marshall...western Union and south central Benton
Counties should monitor this storm closely.

LAT...LON 3458 8940 3464 8919 3433 8901 3425 8934
TIME...MOT...LOC 2218Z 342DEG 19KT 3455 8927
Special weather statement, Jun 11, 4:40 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Memphis TN
540 PM CDT Fri Jun 11 2021

MSZ016-024-112315-
Monroe MS-Lee MS-
540 PM CDT Fri Jun 11 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 615 PM CDT
FOR...

Northwestern Monroe County in northeastern Mississippi...
Southeastern Lee County in northeastern Mississippi...

At 539 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Shannon, or 8 miles
northeast of Okolona, moving southeast at 25 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northwestern Monroe and southeastern Lee Counties should
monitor this storm closely.

LAT...LON 3376 8862 3398 8872 3407 8872 3408 8876
      3411 8878 3419 8859 3414 8854 3409 8854
      3409 8850 3389 8833
TIME...MOT...LOC 2239Z 332DEG 23KT 3409 8864

The radar

The Columbus AFB radar (KGWX), 108 km away, was scanning. The volume nearest the first event began at 22:52 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lafayette

When
June 11, 4:50 PM CST to 4:55 PM CST
Where
Lafayette County, 3.68 mi ESE of Cambridge
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
34.436, -89.308

A large tree was knocked down across Highway 30 west of the Philadelphia area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2021Every state in 2021This day in weather historyWarnings in Mississippi, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970453.